Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 19, 2021Roseau County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 19, 2021, 7:47 AM CDT for Roseau County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 7:47 AM CDT (12:47 UTC)
Expired
Jul 19, 2021, 8:30 AM CDT
In force
43 min
Issued by
NWS Grand Forks, ND

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 179 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 0.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS83 KFGF 191247
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
747 AM CDT Mon Jul 19 2021
 
MNZ004-005-191330-
Kittson MN-Roseau MN-
747 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND WESTERN
ROSEAU COUNTIES UNTIL 830 AM CDT...

At 746 AM CDT, Doppler radar was tracking a strong thunderstorm near
Caribou, or 32 miles northwest of Roseau, moving southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Haug around 815 AM CDT.
  Ross around 825 AM CDT.
  Fox and Badger around 830 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4887 9569 4862 9605 4900 9659 4900 9601
TIME...MOT...LOC 1246Z 305DEG 30KT 4905 9640 

$$

VG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:56 AM CDT, 51 minutes earlier.

Area forecast discussion, Jul 19, 6:56 AM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
656 AM CDT Mon Jul 19 2021

.UPDATE...
Issued at 648 AM CDT Mon Jul 19 2021

Cluster of storms within Manitoba has congealed into a mesoscale
convective complex, and is moving southeast towards the
international border. This activity is expected to move into
northwest Minnesota and the northern Red River Valley this
morning. It remains unclear how long convection will last this
morning, but this could make it as far south as Bemidji by late
morning. At this time convection is sub-severe.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 333 AM CDT Mon Jul 19 2021

Focus within the short term will be on the chance for widely
scattered thunderstorms today and tonight, including the chance
for a few severe storms capable of producing gusty winds and large
hail.

At 3 AM this morning, a west-east oriented cold front was seen on
satellite imagery and observations moving through far southern MB
just north of the international border. This cold front will
continue to trekking southward into the CWA before stalling
somewhere within the CWA tonight. Post frontal, elevated convection
has blossomed early this morning near the Manitoba Escarpment and
Dauphin Lake. This activity should trend east-southeast, perhaps
into far northwest MN around mid morning should it continue.
However general consensus is for this activity to eventually
diminish this morning after sunrise.

Otherwise widely scattered thunderstorms may develop near or
behind the front this afternoon into early evening. Moisture
pooling near the front (already evident this morning) beneath
steep mid level lapse rates should sustain moderate instability
(2-3 kJ/kg MLCAPE) near the front. Forecast hodographs within CAMS
reveal there may be just enough shear to organize convection,
with northwesterly flow aloft creating a unidirectional
presentation. This presents the potential for splitting supercell
dynamics to evolve; although with shear on the weak side,
mesocyclones may be transient. With flow and storm motion
generally perpendicular to the front, semi-discrete and clusters
are favored for initial storm modes.

With supercell dynamics possible, large hail up to 2 inches and
gusty winds to 60 mph will be main hazards for strongest storms
exhibiting well defined mesocyclones. Some CAMs like the HRRR
suggest capping coupled with a lack of more robust forcing for
ascent prevents any convection from developing at all. This
however is an outlier within the CAM suite. Another uncertain
facet to this afternoon's development is the location of favored
initiation. Most individual CAMs have differing depictions of the
front's placement within the CWA, thus depicting different
locations for potential storms. With forcing for storms being
weak, coverage in storms will likely be on the hit and miss
spectrum.

By this evening, additional convection may develop behind the now
stalled front ahead of a wave to approach the Northern Plains
Tuesday. With similar instability and kinematics still lingering
near the region, a few storms may continue to be strong. Tuesday
may feature continued shower and storms chances ahead of the next
wave and stalled front across the area.

Otherwise the forecast will feature continued warm conditions with
highs in the upper 80s to mid 90s, with perhaps of a bit more
humidity. Behind the front, smoke will likely be near the surface,
perhaps dense at times. It remains uncertain how dense, but
locations north of US Hwy 2 have the chance for noticeable smoke
at ground level, especially near the international border.

.LONG TERM...(Tuesday night through Sunday)
Issued at 333 AM CDT Mon Jul 19 2021

The continued heat and precipitation chances are the main
challenges throughout the long term portion of the forecast.

High temperatures during the entire period look to range in the mid
80s to mid 90s, with lows generally in the 60s. These are roughly
about 5 to 15 degrees above the normal highs and lows. What may
impact these temperatures slightly would be the continued veil of
high level smoke or any clouds/precipitation. The smoke seems to
have been keeping highs lately in the upper 80s to low 90s,
restricting the highs in the mid to upper 90s. And with no changes
expected to this high level smoke, a continuation of the same seems
likely.

As far as those precipitation chances, they remain tough to nail
down too far out. At this point, Tuesday night into Wednesday
morning and Friday into Friday night may bring the "best" chances.
For Tuesday night into Wednesday morning, surface low pressure
remains over the western high plains, with all the components for
elevated convection kicking in to the east. Where exactly those
components focus is slightly different between the various models,
and means the difference between rainfall potential and nothing at
all. At this point, there seems to be better consensus in
development over southeast Saskatchewan and southwest Manitoba,
with the activity possibly dropping southeast into the northern FA
toward Wednesday morning.

The next best chance for precipitation would be Friday into Friday
night, as a decent 500mb short wave briefly flattens the ridging as
it moves through. Again there are timing and placement differences
between the various models, but a weak surface low and boundary
could push through, providing a little better focus. This is a long
ways out, so it will bear watching with later model runs. Hence at
this point, precipitation chances are fairly low.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 648 AM CDT Mon Jul 19 2021

VFR conditions are expected throughout the TAF period. A frontal
boundary will drop into the area from Canada today into tonight.
This will cause winds to shift from west-southwest to more north-
northeast behind the front. Although both behind and ahead of the
front, winds will be light under 15 kt. Showers and storms are
possible near the front, some of which may be strong to severe.
Due to uncertainty in timing and location of thunderstorms, chose
to omit this out of the TAFs at this time. Expect timely
amendments to monitor thunderstorm trends. There may be some vsby
reductions behind the front due to smoke. This was also omitted
from the TAFs due to low confidence in timing and track of
thickest smoke.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...CJ
SHORT TERM...CJ
LONG TERM...Godon
AVIATION...CJ
Hazardous weather outlook, Jul 19, 5:11 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
511 AM CDT Mon Jul 19 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
511 AM CDT Mon Jul 19 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are possible today into tonight. A
few storms may be strong to severe bringing gusty winds up to 60
mph and large hail up to 2 inches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible about every day, mainly during
the evening and overnight periods. These storms could bring needed
rainfall to small areas, or due to their slow movement, could also
bring heavy amounts of rain to small areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 19, 4:57 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
457 AM CDT Mon Jul 19 2021

MNZ001>009-013>017-022>024-027-028-032-200200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wadena-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Wadena, and Menahga
457 AM CDT Mon Jul 19 2021

...Elevated Fire Weather Conditions Possible Today...

With ongoing moderate to extreme drought and recent warm
temperatures, fuels within Minnesota are primed for rapid fire
ignition and spread. While winds today will generally be light,
widely scattered thunderstorms near a frontal boundary may
produce erratic wind gusts over 40 mph. The combination of ripe
fuels and gusty thunderstorm winds will make for elevated fire
weather conditions today conditional upon thunderstorm
development.

CJ
Special weather statement, Jul 19, 7:15 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
715 AM CDT Mon Jul 19 2021

MNZ005-006-191315-
Roseau MN-Lake Of The Woods MN-
715 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND LAKE OF THE
WOODS COUNTIES UNTIL 815 AM CDT...

At 715 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Angle Inlet to 8 miles
northwest of Pinecreek. Movement was southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Angle Inlet around 720 AM CDT.
  Penasse around 725 AM CDT.
  Flag Island, Oak Island and Ross around 730 AM CDT.
  Roseau around 740 AM CDT.
  Salol around 745 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4935 9507 4937 9495 4932 9481 4918 9479
      4888 9468 4883 9471 4878 9469 4874 9464
      4871 9455 4847 9515 4851 9521 4854 9521
      4854 9527 4900 9612 4900 9516 4938 9515
TIME...MOT...LOC 1215Z 305DEG 45KT 4946 9509 4907 9608

VG
Special weather statement, Jul 19, 7:47 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
747 AM CDT Mon Jul 19 2021

MNZ004-005-191330-
Kittson MN-Roseau MN-
747 AM CDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND WESTERN
ROSEAU COUNTIES UNTIL 830 AM CDT...

At 746 AM CDT, Doppler radar was tracking a strong thunderstorm near
Caribou, or 32 miles northwest of Roseau, moving southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Haug around 815 AM CDT.
  Ross around 825 AM CDT.
  Fox and Badger around 830 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4887 9569 4862 9605 4900 9659 4900 9601
TIME...MOT...LOC 1246Z 305DEG 30KT 4905 9640

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:55 AM CDTSpecial Weather StatementFGFRamsey65 min
Jul 19, 11:28 AM CDTSevere Thunderstorm WarningFGFBenson, Grand Forks, Nelson, Ramsey, Walsh62 min
Jul 19, 12:11 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Ramsey, Steele, Walsh64 min
Jul 19, 1:02 PM CDTSpecial Weather StatementFGFGrand Forks, Steele, Traill58 min
Jul 19, 1:32 PM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill58 min
Jul 19, 2:27 PM CDTSevere Thunderstorm WarningFGFCass, Richland, Traill63 min
Jul 19, 3:13 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent62 min
Jul 19, 6:44 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner46 min
Jul 19, 7:15 AM CDTSpecial Weather StatementFGFLake of the Woods60 min
Jul 19, 8:19 AM CDTSpecial Weather StatementFGFRoseau56 min
Jul 19, 8:26 AM CDTSpecial Weather StatementFGFKittson64 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.